What to Say (Or Not Say)
Life update: Well, if you haven’t seen in my social media, I’m sick again. My autoimmune disease has once again—after four years—reared its ugly head and decided to chew up my lungs. So I’m back on a medicine (for three weeks, which is mercifully short) that I call “demon pills.” Those filthy demons are the one bit of trauma in my life that I still can’t really talk about, so please don’t ask what medicine it is and what it does. But it’s horrible.
Anyway, I thought I would write, this month, about how to deal with people who are suffering or going through trauma. Any kind of trauma. Because since I have about three decades of experience in that department (15.5 years of being sick, plus daily bullying from K–12), I thought I should put that to some good use and help others understand, if only just a little bit more.
Actually, let me use an example from a good, dear friend of mine who sent me an amazing letter shortly after I learned I was sick again (the end of last month). She wrote:
“Sarah, I heard how low and worried you were feeling... I just wanted you to know I understand what it’s like to feel...hopeless. And desperate. It makes sense that you would feel like that, after everything you’ve been through. The possibility of going through all the suffering again can seem overwhelming. And don’t you hate when people try to ‘cheer you up’ – I always do. So, instead of that, can I just say: ‘I see you. I see the sadness, the worry, the fear. And so does El Roi – the God who sees me.’ May I remind you that God deeply, deeply cares for you? That His love is so tender, and so near? ... You are not alone. You are seen. You are deeply loved.”
What hit me especially hard (in a good way) is the part where she says “don’t you hate when people try to ‘cheer you up’”...yes. Yes, I do. Why?
Because it minimizes me. It shows that you don’t see me. Maybe what you see is a problem to be fixed. But there are some problems that can’t be fixed (in this lifetime) and it’s not even about that...it’s about a person. A person who is in a great deal of pain. I know that seeing someone like this makes other people uncomfortable. It’s natural; I feel the same when I see others suffering.
So what to actually do? (Aside from stealing my friend’s words, because you can definitely do that if you like!) If they’re your family or friend, just be with them and tell them you love them, that you’re there for them to listen any time they want to vent. And then don’t try to give answers if they choose to pour out their heart to you. Maybe they just want a hug or to cry on your shoulder. Even if someone they love didn’t die, they are going through a grieving process. Treat them accordingly.
I am grieving my health and hoping it will return soon and that the evil side-effects of demon pills will recede quickly. Because I don’t feel like myself right now. My dignity has been damaged. Thirty years of trauma have come flooding back into my mind, into my emotions. And I know the truth and I tell myself the truth, that I’m not horrible and ugly and all the other evil things being whispered into my soul right now. But knowing the truth and feeling it are two completely different things.
It’s just going to take time. I will feel better, I will get better, and all will be right again. Someday. We’re too impatient in the Western world. We want instant gratification. But God knows that I needed this slow-down in my life, this time for reflection and waiting on Him and trusting in His wise plan. It’s a humbling reminder that I’m not in control of my own life, and that’s a very good thing. Because I’d be sure to mess it up, not being all-wise or all-knowing. Even in the midst of this trauma, I have a deep peace...and it also really helps that I don’t have to take demon pills for very long. It’s a smaller flareup and will hopefully go away quickly. (Please, please...)
I’ve got a bunch of doctor appointments coming up. Gotta get some Rituxan infusions again, which is a lovely medicine I am willing to talk about. I thought it was chemo, but I guess it isn’t, but my uncle (an oncology nurse) gives it to cancer patients, in much higher doses. I get about a tenth of what they do, so it doesn’t make my hair fall out or make me vomit. It’s a long-term maintenance drug to keep my immune system from trying to eat me. Just makes me tired and pale for a day or so.
There’s also a brand-new medication (FDA approved last October) called Tavneos/Avacopan, which I currently have a 30-day supply of free from the manufacturer. We’re in the middle of a battle to get my insurance to approve it. I will hopefully be able to take it for a year, which is apparently the course of treatment: three pills with breakfast and three with dinner, daily. Freaking huge capsules, but I’m already used to swallowing big pills every day, so it’s no major adjustment. I’m calling these “angel pills” because they should allow me to get off and stay off the demon pills earlier than I otherwise would have. So they’re a huge blessing. I’ve been taking them for about a week now, and so far I’ve had absolutely no side-effects, PTL!! And I’m more than willing to deal with a little stomach pain or headaches if it means getting off demon pills. Anything is better than them. Even vomiting.
The only thing is that Tavneos might end up being very expensive. And I’m kinda broke. But there might be an assistance program. As my mom pointed out, I’m their “guinea pig” and I should get paid for that! Or at least get a big discount or something. Anyway, I’m trying not to think about that stuff right now, just take everything as it comes. God will make a way where there seems to be no way.
So, yeah, when someone is going through a really hard time, please don’t offer pat answers or “The sun will come out tomorrow!” kind of stuff. Far better to not say anything at all. Or just “I’m so sorry.” Trust me, they will appreciate it.
Leave a Reply.
Sarah Awa lives in Ohio with two hairy guys and writes books about werewolves.